Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 243, NWS Hastings, NE

August 27, 2017Howard County, Sherman County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 27, 2017, 3:58 AM CDT for Howard County, Sherman County, Nebraska. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2017, 3:58 AM CDT (08:58 UTC)
Expired
Aug 27, 2017, 4:45 AM CDT
In force
47 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howard County, NE, Sherman County, NE

The radar

The Grand Island radar (KUEX), 96 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 4:19 AM CDTTSTM WND DMG3 Ese Dannebrog, NELARGE BRANCHES DOWN ALONG HIGHWAY 58. LOCATION APPROXIMATE...TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

590 
WUUS53 KGID 270858
SVRGID
NEC093-163-270945-
/O.NEW.KGID.SV.W.0243.170827T0858Z-170827T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
358 AM CDT SUN AUG 27 2017

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Sherman County in central Nebraska...
  Southern Howard County in central Nebraska...

* Until 445 AM CDT

* At 358 AM CDT, a severe thunderstorm was located over Litchfield,
  or 30 miles north of Kearney, moving southeast at 40 mph. Another 
  severe thunderstorm was southwest of Farwell, moving southeast at 
  20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Hazard around 405 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4123 9829 4105 9829 4105 9921 4128 9920
TIME...MOT...LOC 0858Z 308DEG 35KT 4113 9917 

HAIL...1.00IN
WIND...60MPH
 
$$

Kelley
1 follow-up statement
674 
WWUS53 KGID 270941
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
441 AM CDT SUN AUG 27 2017

NEC093-163-270951-
/O.EXP.KGID.SV.W.0243.000000T0000Z-170827T0945Z/
Sherman NE-Howard NE-
441 AM CDT SUN AUG 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SHERMAN AND SOUTHERN HOWARD
COUNTIES WILL EXPIRE AT 445 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However gusty winds
and heavy rain are still possible with this thunderstorm.

LAT...LON 4123 9829 4105 9829 4105 9921 4128 9920
TIME...MOT...LOC 0941Z 308DEG 35KT 4089 9876 

$$

Kelley

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:39 AM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Aug 27, 1:39 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
139 AM CDT Sun Aug 27 2017

.SHORT TERM...(Today and tonight)
Issued at 138 AM CDT Sun Aug 27 2017

Aloft: NW flow will become almost due N tonight as a ridge and
large subtropical high lodges over the Wrn USA with a trof over
the E. WV imagery shows a shortwave trof over the Dakota's. The
tail end of this trof will cross the CWA today.

Surface: A very subtle cool front was dropping S thru Neb. It
should be into Nrn KS by midday and to near I-70 by sunset. High
pres will then build over the rgn tonight.

At 06Z a couple strong-svr tstms were in progress over the
Sandhills and rgnl 88D mosaic and IR satellite shows tstms have
been increasing over the last 3 hrs. Models are in excellent
agreement that these storms will cont SSE into the CWA thru the
rest of the overnight hrs and into Sun AM.

RAP mesoanalysis indicates 2000-3000 J/kg of MUCAPE. With low-lvl
easterlies...deep layer shear is very strong (exceeding 40 kts).
We have already seen an elevated supercell. SPC is monitoring the
rgn for a possible svr tstm watch. The main question is will these
storms maintain their potency as they drop SSE overnight.

Given impending tstms...plan to keep this product short.

Tstms exit the CWA probably by midday. Late afternoon
redevelopment is unlikely as the front will be S into KS.

Main fcst concerns for today is how much debris cloudiness will
linger behind the tstms?

Also concerned about patchy fog potential late Sun night into Mon
AM.

.LONG TERM...(Monday through Saturday)
Issued at 138 AM CDT Sun Aug 27 2017

Dry and quiet wx in NNW or NW flow as a ridge dominates over the
Wrn USA with a trof in the E. Slightly cooler than normal temps
Mon-Tue...then near normal Wed-Fri. Possibly a little above normal
Sat. This week will cont the incredibly comfortable pattern that
has dominates since late July.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1230 AM CDT Sun Aug 27 2017

Significant Wx: Brief IFR TSRAs possible until 15Z.

Overnight: VFR multi-layered clds as sct shwrs/tstms are
developing and/or moving in. There could be a period of IFR VSBYs
in +TSRA but there isn't enough certainty to include in the TAFs
yet. Winds will be lgt from the E-SE except near TSRAs which could
produce G40KT. Confidence: Low

Sun: TSRAs could linger into the AM hrs...then probably with
decreasing clouds. However...it is very uncertain how much
cloudiness will remain in the wake of any storms...but a period of
MVFR CIGs is possible. NE-ENE winds around 10 kts. Confidence: Low

Sun Eve: VFR with a few altocu possible around 9K ft. Winds
becoming lgt/vrbl. There may be some fog issues after 06Z. Further
assessment will be necessary for the 12Z TAFs. Confidence: Medium

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Kelley
Hazardous weather outlook, Aug 27, 2:00 AM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
200 AM CDT Sun Aug 27 2017

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
280700-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
200 AM CDT Sun Aug 27 2017

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Rest of Tonight.

Scattered thunderstorms are likely and some storms could be
severe. The main threat will be hail up to 2 inches in diameter...
but isolated pockets of damaging winds could also occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms will continue into Sunday morning but
should exit the area by early afternoon. Some of these storms
could be severe...with hail up to the size of golf balls the main
threat.

.SPOTTER INFORMATION STATEMENT...

Spotters...please relay reports of hail and wind damage to the
National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Special weather statement, Aug 27, 3:00 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Hastings NE
300 AM CDT SUN AUG 27 2017

NEZ039-046-270845-
Valley NE-Sherman NE-
300 AM CDT SUN AUG 27 2017

...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN VALLEY AND SHERMAN
COUNTIES THROUGH 345 AM CDT...

At 259 AM CDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from North Loup to near
Ansley. Movement was southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  North Loup around 305 AM CDT.
  Litchfield around 340 AM CDT.
  Hazard around 345 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4154 9875 4105 9875 4105 9921 4153 9921
TIME...MOT...LOC 0759Z 306DEG 25KT 4147 9878 4135 9940

Kelley
Special weather statement, Aug 27, 3:35 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
335 AM CDT SUN AUG 27 2017

NEZ046-047-061-062-270915-
Buffalo NE-Howard NE-Hall NE-Sherman NE-
335 AM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BUFFALO...SOUTHEASTERN
SHERMAN...SOUTHWESTERN HOWARD AND HALL COUNTIES UNTIL 415 AM CDT...

At 335 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockville to near Ravenna to near
Pleasanton. Movement was southeast at 40 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Grand Island, Gibbon, Ravenna, Wood River, Shelton, Cairo, Alda,
Pleasanton, Rockville, Poole and Boelus.

This includes Interstate 80 between mile markers 277 and 314.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4127 9875 4116 9866 4105 9852 4083 9832
      4070 9857 4070 9872 4069 9873 4068 9879
      4067 9881 4067 9883 4066 9887 4065 9899
      4102 9925 4113 9894
TIME...MOT...LOC 0835Z 325DEG 36KT 4116 9885 4109 9890 4102 9913

Billings Wright
Special weather statement, Aug 27, 3:46 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
346 AM CDT SUN AUG 27 2017

NEZ041-048-049-270930-
Merrick NE-Nance NE-Polk NE-
346 AM CDT SUN AUG 27 2017

...STRONG THUNDERSTORM TO AFFECT NORTHEASTERN NANCE...NORTHEASTERN
MERRICK AND NORTHERN POLK COUNTIES UNTIL 430 AM CDT...

At 346 AM CDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Silver Creek, or 15 miles southwest of
Columbus, moving southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Osceola around 410 AM CDT.
  Shelby around 430 AM CDT.

LAT...LON 4126 9777 4152 9774 4150 9770 4140 9770
      4139 9760 4133 9760 4136 9752 4137 9745
      4139 9737 4110 9737
TIME...MOT...LOC 0846Z 297DEG 16KT 4134 9762

Kelley

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:14 AM CDTSevere Thunderstorm WarningGIDValley27 min
Aug 27, 3:00 AM CDTSpecial Weather StatementGIDSherman45 min
Aug 27, 3:17 AM CDTSevere Thunderstorm WarningGIDHoward, Sherman43 min
Aug 27, 3:35 AM CDTSpecial Weather StatementGIDBuffalo, Hall40 min
Aug 27, 3:43 AM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Hall47 min
Aug 27, 3:46 AM CDTSpecial Weather StatementGIDPolk44 min
Aug 27, 3:52 AM CDTSevere Thunderstorm WarningGIDAdams, Clay38 min
Aug 27, 3:53 AM CDTSevere Thunderstorm WarningGIDMerrick, Polk52 min
Aug 27, 4:11 AM CDTSevere Thunderstorm WarningGIDAdams, Gosper, Kearney, Phelps49 min
Aug 27, 4:16 AM CDTSevere Thunderstorm WarningGIDClay, Hamilton, Merrick44 min
Aug 27, 4:30 AM CDTSevere Thunderstorm WarningGIDBuffalo, Hall27 min
Aug 27, 4:32 AM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Nuckolls, Webster43 min
Aug 27, 5:00 AM CDTSevere Thunderstorm WarningGIDClay, Fillmore, Hamilton, Merrick, York45 min
Aug 27, 5:02 AM CDTSpecial Weather StatementGIDAdams, Kearney, Phelps28 min
Aug 27, 5:15 AM CDTSpecial Weather StatementGIDThayer45 min
Aug 27, 5:47 AM CDTSpecial Weather StatementGIDFillmore43 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.